Kentucky, 2018

Flooding in Kentucky, February 17 to 28, 2018

February 17 to 28, 2018 · NWS PAH · 7 events in 7 counties and zones

Several rounds of heavy rain sent the Ohio River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain sent the Ohio River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was the 4th wettest February on record at Paducah, with a total of 8.55 inches. The Ohio River rose above flood stage around mid-month along the entire length of the western Kentucky side. Downriver from Owensboro to the Mississippi River, the river continued rising through the end of the month. Low-lying agricultural bottomland was flooded. Some county and state roads were inundated and closed. Riverside access facilities and parks were partially submerged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 17, 5:25 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
525 PM CST Sat Feb 17 2018

.UPDATE...
Issued at 525 PM CST Sat Feb 17 2018

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 245 PM CST Sat Feb 17 2018

Not a whole lot of impact weather to talk about in the short term.
With the exit of today's system, skies will try to clear out
slowly from west to east overnight as a surface high pushes east
into the mid MS River Valley. It looks as though models are once
again trying to clear skies too quickly though based on latest
satellite trends, so delayed it a bit. If skies do actually clear
as forecast, there would be a window for some fog development
later tonight as winds go nearly calm over a wet ground. However,
forecast soundings are pretty dry right off the surface, which
could mitigate the fog threat. Will need to monitor. If fog were
to develop, would need to keep in mind that surface temps will be
near or below freezing in many locations by morning.

High pressure scoots rapidly east Sunday allowing winds to become
more southerly. With the help of sunshine, this should help
temps warm into the 50s. South to southwesterly flow will increase
at all levels Sunday night into Monday. This could aid in
supporting scattered warm advection showers later Sunday night
into Monday. Should not much of an impact though. The bigger story
will be the rise in temps later Sunday night through Monday.
Despite possible considerable cloud cover much of the day, temps
will likely make it to near or above 70 again over a good portion
of the region. In fact, some record highs across the region may
fall or be challenged. Lows will not fall off too much Monday
night, and will likely shatter all record high minimum
temperatures for the night across the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 245 PM CST Sat Feb 17 2018

The extended period forecast looks mostly wet for the PAH forecast
area under a persistent western trof/eastern ridge longwave
mid/upper level flow pattern.

Initially, the medium range models indicate that a subtropical ridge
centered just east of the Atlantic seaboard will be strong enough to
hold off widespread pcpn during the day Tue. It should be breezy
and abnormally warm again. In fact, afternoon temps will likely
challenge record highs in the mid 70s.

Shortwave energy moving through the western trof will continue to
induce waves of low pressure along a surface cold front, and by
Tue night, the front, extending from the Gulf Coast all the way to
the Canadian maritimes, is progged to head southeast Tue night,
resulting in high PoPs and QPF for our region. There may be enough
instability for thunderstorms to develop Tue night. Behind the
front will be a substantially cooler airmass, causing a 30-35
degree drop in high temps between Tue and Wed.

By Wed, differences in the smaller details of the models begin to
differ, but model consensus suggested that there may be a temporary
lull in the pcpn Wed, with some kind of resurgence possible with the
front attempting to move back northwest as a warm front Wed night,
as yet another bundle of energy ejects out of the southwestern
CONUS. Still, there may be enough cold air moving in aloft Wed night
to generate a limited amount of snowfall or even a wintry mix.

The weather picture gets murkier toward days 6/7, but Fri and Sat
look wet at this time as the Gulf should remain wide open for a
moisture source. We should remain in the warm sector toward this
time period, providing well-above-average temps.

&&

.AVIATION...
Issued at 525 PM CST Sat Feb 17 2018

Main item of concern is how soon to clear clouds and raise vsbys.
Areas of drizzle are causing the lowered cigs/vsbys at KEVV/KOWB
and that should improve over the next few hours. The back edge of
the clouds is fast approaching and it appears as though we will
see clouds clearing out (as well as cigs rising) throughout the
evening. Will monitor closely to readjust for timing. Next issue
would be possible fog and how bad it will become. Played it MVFR
for now early Sunday morning. Winds will become light and variable
and then pick up out of the southeast by Sunday
morning/afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Feb 17, 3:43 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CST Sat Feb 17 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

Flooding is forecast to continue along the Green and Ohio rivers.
Refer to those warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A prolonged period of wet weather is forecast to set up over the
Ohio and Mississippi river valleys next week. The potential for
flooding will need to be monitored in the coming days as we gain a
better idea of where and exactly how much rainfall may occur.

There is a chance of thunderstorms late Tuesday. Heavy rainfall will
be the main hazard. Severe weather is not anticipated.

Flooding is forecast to continue along the Green and Ohio rivers.
Refer to those warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 17, 2:46 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             MOUNT VERNON            38.32N 88.91W
02/17/2018  E1.3 INCH        JEFFERSON          IL   PUBLIC

            RELAYED VIA TWITTER. 1.25 INCHES OF SNOW

&&

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Crittenden

When
February 17, 8:00 PM CST to February 28, 11:59 PM CST
Where
Crittenden County, Tolu
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.430, -88.250

Flood, Union

When
February 17, 8:00 PM CST to February 28, 11:59 PM CST
Where
Union County, 3.28 mi WNW of De Koven to 1.54 mi NNE of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.583, -88.128

Flood, Henderson

When
February 19, 12:00 PM CST to February 28, 11:59 PM CST
Where
Henderson County, 0.33 mi ENE of Scuffletown to 2.31 mi NE of Baskett
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.921, -87.364

Flood, Daviess

When
February 19, 12:00 PM CST to February 28, 11:59 PM CST
Where
Daviess County, Owensboro
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.770, -87.120

Moderate flooding occurred along the Ohio River. At the Owensboro river gage, the river crested at 47.3 feet on the 28th. Flood stage there is 40 feet. Panther Creek flooded extensively due to backwater flooding from the Ohio River, which forced isolated evacuations of residents in the area of Pettit. Panther Creek covered parts of U.S. Highway 431 and surrounded a few major businesses such as a home improvement store. A downtown riverside park and parts of Water Street in Owensboro were flooded. Countywide, dozens of county roads and close to 20 state roads were closed.

Flood, McCracken

When
February 19, 3:00 PM CST to February 28, 11:59 PM CST
Where
McCracken County, Ragland to 2.52 mi NNE of Futrell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

Flood, Ballard

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
Ballard County, 2.58 mi SE of Holloway to 1.36 mi WNW of Holloway
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.048, -89.112

Flood, Livingston

When
February 21, 3:00 PM CST to February 28, 11:59 PM CST
Where
Livingston County, 1.56 mi NE of Birdsville to 3.03 mi NNW of Bayou
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.238, -88.433

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739200, 739201, 739202, 739203, 739198, 739197, 739199.